Alert archive / Wyoming / High Wind Warnings in 2025

High Wind Warning 7, NWS Riverton, WY

February 24, 2025Fremont County, Natrona County, Sweetwater County, Wyoming

NWS Riverton, WY issued this high wind warning at Feb 24, 2025, 11:33 AM MST for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Feb 25, 2025, 7:00 AM MST. It was in force for 11 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 24, 2025, 11:33 AM MST (18:33 UTC)
In effect from
Feb 25, 2025, 7:00 AM MST
Expired
Feb 25, 2025, 6:00 PM MST
In force
11 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY

What was reported inside it

TimeReportWhereRemark
Feb 25, 10:10 AM MSTNON-TSTM WND GST 625 E Ervay, WYMesonet station RSNW4 Hiland 16 S.
Feb 25, 10:40 AM MSTNON-TSTM WND GST 6413 Se Evansville, WYMesonet station PC459 Muddy Creek.
Feb 25, 10:52 AM MSTNON-TSTM WND GST 593 Se Hiland, WYAWOS station KHLD 2 SE Hiland.
Feb 25, 10:58 AM MSTNON-TSTM WND GST 634 Se Evansville, WYMesonet station WY61 I25 - Hat Six.
Feb 25, 11:30 AM MSTNON-TSTM WND GST 582 Se Hiland, WYMesonet station KHLD Hiland 2.4 SE (WYDOT).
Feb 25, 12:06 PM MSTNON-TSTM WND GST 646 W Alcova, WYMesonet station KPAT Alcova 7 W (WYDOT).
Feb 25, 12:24 PM MSTNON-TSTM WND GST 7014 N Bar Nunn, WYMesonet station KTMH Bar Nunn 13.6 N (WYDOT).
Feb 25, 12:40 PM MSTNON-TSTM WND GST 557 Sw Lander, WYMesonet station PC286 Sinks Canyon.
Feb 25, 12:48 PM MSTNON-TSTM WND GST 7810 Ne Atlantic City, WYMesonet station KREC Red Canyon - South Pass.
Feb 25, 12:52 PM MSTNON-TSTM WND GST 616 Nw Mills, WYASOS station KCPR Casper Airport.
Feb 25, 1:30 PM MSTNON-TSTM WND GST 5619 W Bairoil, WYMesonet station PC585 Mustang.
Feb 25, 1:50 PM MSTNON-TSTM WND GST 737 N Bairoil, WYMesonet station CAMW4 Muddy Gap 7 SW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2025-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2025-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

242 
WWUS75 KRIW 241833
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1133 AM MST Mon Feb 24 2025

WYZ019-020-251400-
/O.NEW.KRIW.HW.W.0007.250225T1400Z-250226T0100Z/
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
Including the cities of Jeffrey City and Casper
1133 AM MST Mon Feb 24 2025

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 6 PM MST TUESDAY...

* WHAT...West to southwest winds 30 to 40 mph with gusts up to 65 
  mph expected.

* WHERE...Green Mountains and Rattlesnake Range and Natrona County 
  Lower Elevations.

* WHEN...From 7 AM to 6 PM MST Tuesday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

$$

WYZ002-250000-
/O.CON.KRIW.HW.W.0006.000000T0000Z-250225T0000Z/
Absaroka Mountains-
1133 AM MST Mon Feb 24 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...West winds 30 to 45 mph with widespread gusts up to 60 mph. 
  Isolated gusts near 70 mph remain possible, especially over the 
  eastern side of the range.

* WHERE...Absaroka Mountains.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Travel may be difficult. Motorists should be aware of 
  sudden and strong crosswinds, especially near Chief Joseph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive and be prepared for sudden strong 
winds.

&&

$$

WYZ003-250000-
/O.CON.KRIW.HW.W.0006.000000T0000Z-250225T0000Z/
Cody Foothills-
Including the cities of Clark, Meeteetse, and Cody
1133 AM MST Mon Feb 24 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...West to southwest winds 30 to 40 mph with isolated gusts up 
  to 60 mph possible at times.

* WHERE...Cody Foothills.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles, due to sudden, strong wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive and be prepared for sudden strong 
winds.

&&

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Wittmann
4 follow-up statements
757 
WWUS75 KRIW 242344
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
444 PM MST Mon Feb 24 2025

WYZ002-003-250045-
/O.EXP.KRIW.HW.W.0006.000000T0000Z-250225T0000Z/
Absaroka Mountains-Cody Foothills-
Including the cities of Clark, Meeteetse, and Cody
444 PM MST Mon Feb 24 2025

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Wind has decreased substantially in the past few hours and is not 
expected to approach or reach High Wind speeds anymore, thus the 
High Wind Warning will be allowed to expire.

$$

WYZ019-020-251400-
/O.CON.KRIW.HW.W.0007.250225T1400Z-250226T0100Z/
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
Including the cities of Jeffrey City and Casper
444 PM MST Mon Feb 24 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM TO 6 PM MST 
TUESDAY...

* WHAT...West to southwest winds 30 to 40 mph with gusts up to 65 
  mph expected.

* WHERE...Green Mountains and Rattlesnake Range and Natrona County 
  Lower Elevations.

* WHEN...From 7 AM to 6 PM MST Tuesday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Rowe
226 
WWUS75 KRIW 250651
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1151 PM MST Mon Feb 24 2025

WYZ019-020-260100-
/O.CON.KRIW.HW.W.0007.250225T1400Z-250226T0100Z/
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
Including the cities of Jeffrey City and Casper
1151 PM MST Mon Feb 24 2025

...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM TO 6 PM MST 
TUESDAY...

* WHAT...West to southwest winds 30 to 40 mph with gusts up to 60 to 
  70 mph expected.

* WHERE...Green Mountains and Rattlesnake Range and Natrona County 
  Lower Elevations.

* WHEN...From 7 AM to 6 PM MST Tuesday.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Lowe
086 
WWUS75 KRIW 251913
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1213 PM MST Tue Feb 25 2025

WYZ019-020-260100-
/O.CON.KRIW.HW.W.0007.000000T0000Z-250226T0100Z/
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
Including the cities of Jeffrey City and Casper
1213 PM MST Tue Feb 25 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING...

* WHAT...West to southwest winds 30 to 40 mph with gusts up to 60 to 
  70 mph expected.

* WHERE...Green Mountains and Rattlesnake Range and Natrona County 
  Lower Elevations.

* WHEN...Until 6 PM MST this evening.

* IMPACTS...Travel could be difficult, especially for high profile 
  vehicles.

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Dziewaltowski
557 
WWUS75 KRIW 260040
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
540 PM MST Tue Feb 25 2025

WYZ019-020-260145-
/O.EXP.KRIW.HW.W.0007.000000T0000Z-250226T0100Z/
Green Mountains and Rattlesnake Range-Natrona County Lower
Elevations-
Including the cities of Jeffrey City and Casper
540 PM MST Tue Feb 25 2025

...HIGH WIND WARNING WILL EXPIRE AT 6 PM MST THIS EVENING...

High winds have subsided across the area, but will remain gusty 
through the rest of the evening. Thus, the warning will be allowed 
to expire.



$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

TL

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 24, 10:09 AM MST, 1 hour 24 minutes earlier. Its key messages:

  • Lingering snow occurs over the western mountains and Yellowstone through tomorrow.
  • Gusty winds continue across Absarokas and Cody Foothills, the strongest occurring through this evening.
  • Warming trend and dry conditions expected Wednesday through the weekend, with concern for ice jamming and flooding for not only the northern Bighorn Basin but also other areas east of the Divide.
Area forecast discussion, Feb 24, 10:09 AM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1009 AM MST Mon Feb 24 2025

.KEY MESSAGES...

- Lingering snow occurs over the western mountains and
  Yellowstone through tomorrow.

- Gusty winds continue across Absarokas and Cody Foothills, the strongest
  occurring through this evening.

- Warming trend and dry conditions expected Wednesday through
  the weekend, with concern for ice jamming and flooding for
  not only the northern Bighorn Basin but also other areas east
  of the Divide.

&&

.DISCUSSION...
Issued at 100 AM MST Mon Feb 24 2025

IR currently depicts ample cloud clover across the CWA with
colder cloud tops over Yellowstone and up into Montana where
the better energy is ongoing. Snow continues on radar for the
western mountains into Monday morning as well but dry for points
east and south. The main finger of the PFJ continues to slowly
track further south into northern Wyoming pumping in the Pacific
northwest moisture even into Tuesday.

Continuing to track with the NAMNest as being the most reliable
HiRes model with this ongoing snow, expect the heaviest of the
snowfall to dwindle by mid to late morning across the western
mountains but lingering into the afternoon and overnight hours
for the Tetons to Yellowstone. These areas additional snowfall
will remain in the 4 to 6 inch range (70-90%). Most of the
valleys west of the Divide will remain dry but some instances of
a rain/snow mix possible with the temperatures hovering near
the freezing mark through daytime heating. Light mountain snow
continues for the Tetons to Gros Ventres, and Yellowstone to
western Absarokas even into Tuesday but ends by early to mid
afternoon behind the cold front. Otherwise, high winds continue
for the eastern Absarokas to Cody Foothills, peaking into the
afternoon hours with the warmest temperatures and strongest
mixing. These will diminish into the overnight but remain
elevated into Tuesday, albeit below high wind criteria. The
wind corridor will also be windy but below criteria with gusts
up to 50 mph likely. All other areas east of the Divide will see
20 to 40 mph sustained and peak winds throughout Monday and a
bit less Tuesday.

Next up will be with frontal passage Tuesday afternoon with
timing a bit uncertain. NAMnest pushing the surface front
through by late afternoon to early evening with winds shifting
with more of a west to northwesterly swing and diminishing in
the process. Supported by the upper shortwave, this will push
through Tuesday evening becoming more progressive the further
east it gets into the high plains. Some additional snow for the
northern Bighorns at that point but short lived with its
passage.

Otherwise, upper level ridging builds in for Wednesday with
increasing convergence aloft. Dry conditions expected with a
warming trend through Saturday. This will give way to
exceptionally above average temperatures east of the Divide with
ice jamming and flooding a concern for the end of the week and
into the weekend for the northern Bighorn Basin and Johnson
County with what is left of the lower basin snowpack.
Regardless, this could be a concern elsewhere as well for points
east of the Divide. Beyond that, the next system looks to push
in Saturday night into Sunday increasing precipitation chances
in the process.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 953 AM MST Mon Feb 24 2025

Precipitation has mostly come to an end across western terminals
this morning, however an isolated shower at KJAC near the start of
the period cannot be ruled out. Overall, VFR conditions will prevail
across all terminals through the majority of the TAF period. The
main concern today will be breezy to gusty winds across most
terminals. The strongest of winds look to be at KRKS, KCOD, and KCPR
with gusts of 25 to 35 knots at times this afternoon and evening.
The remaining terminals will see breezy conditions at times with
periodic gusts of 10 to 20 knots. Winds decrease overnight at most
terminals but will start to increase Tuesday morning due to a
nearing cold front. Gusty winds will be likely across nearly all
terminals by the end of the TAF period. Most terminals will see
westerly winds of 25 to 35 knots with stronger gusts nearing 40
knots possible at KCOD, KCPR, KLND, and KRIW. Along with the frontal
passage will come the chance for some isolated precipitation. KCOD
is currently the only terminal with a PROB30 due to the chance of
showers near the end of the TAF period. Mountain obscuration will be
possible to start the period, with improvement expected throughout
the day Monday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MST this afternoon for WYZ002-003.

&&

DISCUSSION...Lowe
AVIATION...Dziewaltowski
Hazardous weather outlook, Feb 24, 1:15 AM MST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
115 AM MST Mon Feb 24 2025

WYZ001>020-022>030-251215-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
115 AM MST Mon Feb 24 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST
MONDAY...
...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST MONDAY...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Snow diminishes Monday morning west of the Divide but lingers
through the remainder of the day for the western mountains and
Yellowstone. High winds continues for the Absarokas and Cody
Foothills.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Light snow for the western mountains Tuesday with gusty winds
continuing as well.

Warming trend and dry conditions through the rest of the period with
ice jamming and flooding a concern by week's end and into the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

High Wind Warnings in Wyoming, 2025Every high wind warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.